Dangers Of Acetaminophen

AcetaminophenStructure.JPG

This article looks at the dangers of acetaminophen. In the US, a medication has to be “safe and effective” to be sold to the public. Those that are more dangerous are kept as prescription drugs, while medications that are deemed fairly safe can be sold to the public directly in the over-the-counter (OTC) class. Acetaminophen, sold as Tylenol and under various generic labels, falls into the OTC category. But is it really safe?

When used appropriately, acetaminophen is thought to be safe for most people to take. The problem is that in many cases it is misused. The proper indication is for short-term pain or fever relief, and the dose should not exceed 4,000mg a day (adult). That daily dosage maximum allows for two, 500mg doses every six hours in total. And just as importantly, the short-term part means it isn’t appropriate for chronic pain relief.

The reason for these limits is because at higher doses there are dangers of acetaminophen, acetaminophen is well known to damage the liver. Such damage is irreversible if bad enough. Those that already have compromised liver function – for example, alcoholics – are at even greater risk and doses would have to be lowered to compensate and be safe from these dangers of acetaminophen.

Recent studies seem to show that even these limits may be too much for some patients and the safety of acetaminophen use in pregnant women is being reexamined.

Another factor that comes into play with dangers of acetaminophen is the use of acetaminophen as an ingredient in combo, or “shotgun” products. Quite often, concoctions sold as shotgun remedies for flu or colds will have multiple active ingredients. Each ingredient allows the seller to add another symptom on their label. “Good for fever, headache, runny nose…” The acetaminophen is one of several items on the list. But a patient who takes a Tylenol tablet (for fever and aches) along with the combo product can easily exceed the daily maximum of acetaminophen in total.

Protection from the dangers of acetaminophen comes when consumers read and understand the labeling on OTC medications and use them appropriately. Chronic pain is a medical condition that warrants a doctor’s opinion. Frequent headaches are a cause for concern as well. The first line of defense is becoming an informed consumer about the dangers of acetaminophen, especially when it comes to self-treatment.

Related Articles

phone icon Call now to discuss prescription drug addiction treatment options. 1-800-500-5722

disclaimer

Call now for immediate help: (844) 630-4673